Missouri, 2021Damaging Winds and Lightning Strike in Missouri, August 26, 2021
August 26, 2021 · NWS LSX · 5 events in 3 counties and zones
Early morning thunderstorms resulted in outflow that left a remnant boundary across the forecast area. Visible satellite clearly marked a corridor with developing cumulus and associated thunderstorms, which stretched from central Illinois through Rolla, MO.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning thunderstorms resulted in outflow that left a remnant boundary across the forecast area. Visible satellite clearly marked a corridor with developing cumulus and associated thunderstorms, which stretched from central Illinois through Rolla, MO. Mesoanalysis depicted 4000-5000+ J/kg of SBCAPE along this line, dew points well into the 70s, PWATs pushing near 2 inches, and DCAPE between 1000 and 1600 J/kg. The biggest limitation was the lackluster shear, less than 20 knots covering this region. This environment suggested frequent lightning, locally very heavy rain with rainfall rates of 1-2+ inches per hour, and downburst winds that could reach 50-60 mph through the early evening. There were numerous reports of damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 2:11 PM CST, 4 minutes earlier.
Area forecast discussion, Aug 26, 2:11 PM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
311 PM CDT Thu Aug 26 2021
.SHORT TERM... (Through Late Friday Night)
Issued at 308 PM CDT Thu Aug 26 2021
Heat and thunderstorm potential continue to be the driving message
through Friday.
Overnight thunderstorms resulted in outflow that left a remnant
boundary across the forecast area today. Visible satellite clearly
marks this corridor with developing cu and associated thunderstorms,
which stretch from central Illinois through Rolla, MO. Mesoanalysis
depicts 4000-5000+ J/kg of SBCAPE along this line, dewpoints well
into the 70s, PWATs pushing near 2 inches, and DCAPE between 1000
and 1600 J/kg. The biggest limitation has been the lackluster shear
over the last several days with less than 20 knots covering this
region. Radar trends show the impact of the low-flow with
development remaining almost stationary before weakening. This
environment suggests frequent lightning, locally very heavy rain
with rainfall rates of 1-2+ inches per hour, and downburst winds
that could reach 50-60 mph through early evening.
Diurnally-driven convection will wane through this evening with the
decrease in daytime instability. Attention shifts to the north with
the potential for a overnight MCS to track west to east through
Iowa. Deterministic guidance is in fair agreement with the initial
development over northwest Iowa, where upper level diffluence and
shortwave energy is best concentrated ahead of an upper trough. This
is also supported by convergence at the nose of a strengthening low
level jet, orientation of the ridge with height rises to the south
and east, and weak steering flow. Spatial and temporal distribution
of CAMs via HREF paintball plots give somewhat of a boost in
confidence that the greatest impact will remain north of the CWA.
Consequences from this system will likely be limited to outflow at
the southern end of the convection across the northern fringes of
the forecast area (Quincy). Even this looks somewhat iffy with the
timing and orientation of the outflow. Expect what comes south to
be in a weakening/dissipating phase.
Little has changed going forward through Friday. Though we have a
drop in 850mb temperatures, it is minor (1-2C) with low 20s covering
much of the region. Surface temperatures will likely reach well into
the 90s with dewpoints in the 70s once again. Consistency in
guidance over the last couple of forecast cycles has resulted in
increasing confidence that heat indices will not change much,
supporting the extension of the heat advisory through Friday
evening. Meanwhile, there are hints that a weak surface trough will
extend through the forecast area with weak/diffuse upper shortwave
energy pushing south to north on the back side of the ridge. How
close to reality this is, is yet to be determined and not worth much
more than an honorable mention for the support of slight chance
PoPs. Expect most locations to remain rain-free, hot, and humid.
Maples
.LONG TERM... (Saturday through Next Thursday)
Issued at 308 PM CDT Thu Aug 26 2021
Heat will become less of a concern over the weekend with the focus
shifting to an increasingly active pattern. Additional challenges
will be introduced by a slowing cold front from the north and a
strong tropical system tracking north out of the gulf.
Ridging looks like it will maintain control through at least the
first half of the weekend with consensus leaning toward a dry
Saturday. Change are minor with regard to the mid-level profile.
850mb temperatures will cool to the mid-teens to near 20C, signaling
slightly lower daytime highs. Many locations will still achieve low
to mid-90s along with dewpoints ranging from the upper 60s to mid-
70s. Heat indices will run roughly 5 degrees cooler. That said,
urban areas could still approach 100 degrees, begging for yet
another extension to the advisory around the metro area heat island.
By Sunday, several features will mark the start of an active, more
complex scenario that plays out through the middle of next week. A
surface low will eject northeast into Canada, draping a cold front
from the Upper Midwest through the central Plains early Sunday. This
front will attempt to make southeast progress through the day, but
slows in forward speed. Meanwhile, the eastern ridge meanders along
the eastern seaboard as a tropical system encroaches on the
Louisianan coast late in the day into the overnight period. While
Sunday may start dry, diurnal instability and weak upper shortwave
energy could provide enough support for scattered afternoon and
evening thunderstorms.
Forecast certainty decreases beyond Sunday. Over the last few
forecast cycles, trends have been to slow and/or eventually stall
the cold front as it approaches from the north. Latest indications
are that the front may never entirely clear the area and washes out
in the northern portion of the CWA. The tropical system tracks north
in the vicinity of the Mississippi River Valley with the northern
edge of the system providing some influence to the local area.
Exactly where the system tracks will most certainly have some impact
on precipitation potential through the middle of the week. Given the
myriad of solutions, this is likely to result in some magnitude of
shower and thunderstorm potential each day Monday through Thursday.
Maples
&&
.AVIATION... (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1237 PM CDT Thu Aug 26 2021
It is another hot afternoon with the potential for isolated to
scattered thunderstorms. Though the warm, moist air could support
isolated activity just about anywhere, the best potential will
line up along a remnant boundary that stretches from central
Illinois through portions of east central and southeast Missouri.
Visible satellite shows diurnal cu getting a quicker start today
with better vertical growth. Radar has begun to pick up on
development over portions of southwest Illinois into portions of
east central Missouri. This trend will only continue with
additional storm development through the afternoon. Any of the
storms will be capable of produce locally very heavy rain,
visibility reductions, along with downburts winds of 50-60 mph
(confined to the storm environment). Direct impacts could result
in localized, brief categorical drops (MVFR/IFR). Metro terminals
stand the best chance of seeing any impacts of this nature. Storms
will dissipate between 23z and 00z this evening.
Outside this corridor of convective development, most locations
will stay dry with few/sct diurnal cloud bases between 3k and 6k
feet. Southerly flow will be light enough to result in light and
variable observations for the most part. Expect VFR conditions to
extend through the remainder of the period.
SPECIFICS FOR KSTL:
Regional analysis shows an outflow boundary has all but stalled
through the heart of the forecast area. This boundary stretches
roughly from around Litchfield, IL southwest through St. Louis, MO
and Rolla, MO. Diurnal cu development initiated a few hours ago
with a few thunderstorms developing along this corridor. Any of
these cells will have the ability to produce very heavy rain,
visibility reductions, frequent lightning, and localized wind
gusts up to 60 mph. Though storm development has already begun,
the best potential for direct impacts will fall between 20z and
23z before dissipating this evening. Given the messy atmosphere
and lack of any real organized convection, VCTS was justified in
the TAF. Direct impacts can be accounted for in amendments.
After 00z, expect light and variable winds overnight with VFR
conditions extending into at least early Friday. We will repeat
the process over again with the potential for isolated storms
Friday afternoon.
Maples
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Friday for Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint Francois MO-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Shelby MO-Warren MO-Washington MO.
IL...Heat Advisory until 7 PM CDT Friday for Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Pike IL-Randolph IL-Saint Clair-Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 26, 1:49 AM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
249 AM CDT Thu Aug 26 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-270800-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
249 AM CDT Thu Aug 26 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Heat index values up to 110 degrees are expected during the
afternoon today. A Heat Advisory remains in effect for the entire
area through early this evening.
Isolated to widely scattered thunderstorms are expected this
afternoon. Locally gusty winds of 40 to 45 mph, frequent lightning,
and locally heavy downpours are the main threats with these storms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are chances of thunderstorms across parts of the area Friday
through the weekend and into next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Deitsch
Lightning, St. Louis
- When
- August 26, 2:15 PM CST
- Where
- St. Louis County, 0.26 mi ENE of Clarkson Vly
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 38.622, -90.576
At approximately 315 pm, lightning struck a house on Joyceridge Drive in Clarkson Valley. The strike ignited a fire in the attic. Fortunately a construction crew was working on a nearby house and saw the fire. They were able to spray water on the fire and put most of it out until the fire department arrived on scene. No one was home at the time of the lightning strike. No injuries or deaths were reported.
Thunderstorm Wind, St. Louis
- When
- August 26, 2:17 PM CST to 2:20 PM CST
- Where
- St. Louis County, 0.24 mi WSW of Robinwood West to 0.54 mi SSW of Maryland Hgts
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 38.719, -90.454
Thunderstorm winds blew down a large tree near the intersection of I-270 and Dorsett Road. Also, numerous tree limbs were blown down.
Thunderstorm Wind, St. Louis
- When
- August 26, 2:50 PM CST to 2:55 PM CST
- Where
- St. Louis County, 0.34 mi N of Brentwood to 1.04 mi W of Lake Jct
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 38.625, -90.371
Thunderstorm winds blew down 7 to 10 trees in Tilles Park as well as numerous tree limbs. Also, a large tree was blown down on White Avenue.
Thunderstorm Wind, Boone
- When
- August 26, 4:30 PM CST
- Where
- Boone County, 0.59 mi S of Browns
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 39.041, -92.271
Thunderstorm winds snapped off a medium sized tree.
Thunderstorm Wind, Moniteau
- When
- August 26, 6:45 PM CST
- Where
- Moniteau County, 0.81 mi S of California
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 38.618, -92.568
Thunderstorm winds blew down a power pole on the south side of town.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 26 to 27, 2021$270,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 26, 2021$225,000 · 65 kt wind · 3 events
- Damaging Winds in Virginia, August 26, 2021$78,000 · 60 kt wind · 11 events
- Damaging Wind in Georgia, August 26, 2021$100,000 · 55 kt wind · 1 event
- Damaging Winds in South Dakota, August 26, 2021$75,000 · 63 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, August 26, 2021$31,000 · 51 kt wind · 13 events
- Damaging Winds in District of Columbia, August 26, 2021$36,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 26, 202170 kt wind · 29 events
- Damaging Winds in Minnesota, August 26, 2021$33,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 26, 2021$27,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 26 to 27, 20211 in hail · 21 events
- Heat in New York, August 26 to 27, 202120 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980311, 980170, 980171, 980273, 980172.